Georgia, 2008

Tornado and Hail in Georgia, October 8 to 9, 2008

October 8 to 9, 2008 · NWS JAX · 14 events in 7 counties and zones

An unseasonable upper level closed low positioned over South Georgia and a surface low over the Florida panhandle combined to bring two distinct storm environments capable of supporting supercells to the Jacksonville County Warning area through the day on October 9, 2008. The first round of convection affected mainly southeast Georgia where widespread discrete supercells produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An unseasonable upper level closed low positioned over South Georgia and a surface low over the Florida panhandle combined to bring two distinct storm environments capable of supporting supercells to the Jacksonville County Warning area through the day on October 9, 2008. The first round of convection affected mainly southeast Georgia where widespread discrete supercells produced large hail. During the afternoon, low level instability over north Florida supported stronger surface based storms in advance of the approaching surface low and its attendant cold front, and several of these storms produced significant rainfall amounts and downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 8:24 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Oct 8, 8:24 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
924 PM EDT WED OCT 8 2008

.UPDATE...WATER VAPOR IMAGERY SHOWS THE MID AND UPPER LEVEL LOW
OVER NRN AL WITH TROUGH EXTENDING SWD INTO THE NE GULF OF MEXICO.
GOOD UPPER DIVERGENCE FLOW...DIFFERENTIAL PVA AND INSTABILITY IS
AIDING SCT TO NUMEROUS AREAS OF CONVECTION OVER GA...FL PANHANDLE
AND THE JAX CWA. SFC LOW PRESSURE IS SE OF THE UPPER CENTER OVER SRN
AL ABOUT 1010 MB WITH ANOTHER PSN NEAR NRN AL. GENERALLY PREFER THE
GFS AS IT SEEMS TO HANDLE THE INSTABILITY AXIS AND THE UPPER LEVEL
LOW BETTER THAN THE NAM. SQUALL LINE OF CONVECTION OVER THE FL
PANHANDLE AND THE SRN GA IS THE MOST INTENSE WHICH IS IN THE FAVORED
AREA OF INSTABILITY AND UPPER LEVEL FORCING FROM AN UPPER JET OF
ABOUT 50-60 KT. THE TORNADO WATCH THAT WAS ISSUED FOR THE NW
SECTIONS OF OUR CWA EARLIER THIS EVENING GOES UNTIL 1 AM. WE HAVE
SEEN SOME ROTATION IN SOME SMALL STORMS BUT SO FAR NOT ENOUGH TO
WARN ON. LAPS ANALYSIS SHOWS BEST INSTABILITY CONTINUES FROM THE BIG
BEND OF FL INTO SRN CENTRAL GA WITH SB CAPES ON THE ORDER OF
1000 J/KG. BEST HELICITY VALUES ARE OVER INLAND NE FL AND OVER
OUR INTERIOR SE GA ZONES. LAPS ANALYSIS AND VWP INDICATE 0-3 KM
HELICITIES VALUES IN THESE AREAS OF ABOUT 130-160 SO THE TORNADO
THREAT CONTINUES THIS EVENING. THE MID AND UPPER LEVEL LOW IS
EXPECTED TO SHIFT SE AND ANTICIPATE A BROKEN SQUALL LINE OVERNIGHT
TO SHIFT EWD SLOWLY. AS FAR AS POPS...HAVE TRIMMED THESE DOWN A BIT
BUT KEEPING HIGHEST VALUES (AOA 60%) NOW OVER THE COASTAL WATERS
NEAR WARM FRONTAL BOUNDARY AND OVER OUR NW ZONES NEAR THE SQUALL
LINE AND IN BETWEEN THESE AREAS HAVE CHANCE POPS WHERE INSTABILITY IS
WEAKENING BELOW 600 J.

&&

.AVIATION...LOW CLOUDS HAVE MOVED INTO GNV AND AMENDED THERE
FOR TEMPO CIGS AT 300 FT TIL AROUND 03Z. OTHERWISE...MAIN CONCERN
THIS EVE AND TONIGHT IS APPROACHING LINE OF SHOWERS AND
THUNDERSTORMS WEST OF THE TERMINALS MOVING EAST BUT SLOWLY WEAKENING
AS THE STORMS MOVE INTO MORE STABLE AIR. DO EXPECT THIS ACTIVITY TO
MAKE IT TO THE TERMINALS BETWEEN 03Z-06Z. MAIN IMPACT WILL BE REDUCED
VSBY FROM HEAVY RAIN AND HAVE GONE WITH TEMPO IFR VSBY WITH CIGS
AROUND 1000 FT AT THAT TIME. AFTER THAT...PREVAILING MVFR CIGS/VSBY
WITH MOSTLY LIGHT RAIN REST OF THE NIGHT.

&&

.MARINE...WINDS HAVE BEEN STEADILY INCREASING THIS EVE AS EXPECTED
WITH CLOSE TO ADVISORY CONDITIONS OFFSHORE. SUSTAINED WINDS OF
23 WITH GUSTS TO 29 KNOTS AT GRAYS REEF MOST LIKELY INDUCED BY
CONVECTION OFFSHORE. MODELS CONTINUE TO INDICATE GRADIENT RELAXES
TONIGHT WITH THE APPROACH OF THE TROUGH. WILL LET ADVISORY EXPIRE AT
11 PM BUT MENTION WIND/SEAS HIGHER NEAR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  82  63  84 /  70  30  20  30
SSI  70  80  69  81 /  70  40  30  30
JAX  69  83  67  84 /  60  40  30  20
SGJ  70  83  70  83 /  70  40  30  20
GNV  68  84  66  86 /  50  40  20  20
OCF  70  85  66  87 /  50  40  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

SHASHY/PETERSON/ZIBURA/WALKER
Hazardous weather outlook, Oct 8, 8:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
916 PM EDT WED OCT 8 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-090815-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
916 PM EDT WED OCT 8 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...TORNADO WATCH 913 EFFECT UNTIL 1 AM THURSDAY FOR NORTHWEST
PORTIONS OF THE FORECAST AREA...

TORNADO WATCH IS IN EFFECT FOR NORTHWEST PORTIONS OF THE FORECAST
AREA AS A SQUALL LINE MOVES THROUGH THE AREA. SEVERE STORMS WITH
ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE. OTHERWISE...
SCATTERED THUNDERSTORMS TONIGHT FOR THE REST OF THE AREA WILL BE
CAPABLE OF GUSTY WINDS...TORRENTIAL RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...LOCALLY HEAVY RAIN AND STRONG TO ISOLATED SEVERE THUNDERSTORMS
POSSIBLE THURSDAY...

AN UPPER LEVEL DISTURBANCE OVER THE REGION WILL CONTINUE TO
TRIGGER THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ON THURSDAY.
THUNDERSTORMS COULD BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED DAMAGING
WINDS AND LARGE HAIL ARE ALSO POSSIBLE.

ONSHORE FLOW AND LINGERING SWELLS THROUGH THE PERIOD WILL KEEP AN
ELEVATED RISK OF RIP CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO ACTIVATE IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ARS

In the hours before

Special weather statement, Oct 8, 5:02 PM EST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 PM EDT WED OCT 8 2008

FLZ040-082230-
MARION-
602 PM EDT WED OCT 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 630 PM
EDT...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTHEASTERN MARION COUNTY...OR 7
MILES NORTH OF EMERALDA...MOVING EAST AT 14 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 630 PM EDT. GUSTY
WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Oct 8, 5:31 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
631 PM EDT WED OCT 8 2008

FLZ040-082300-
MARION-
631 PM EDT WED OCT 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 700 PM
EDT...

AT 631 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MARION COUNTY...OR 6 MILES
NORTHEAST OF EMERALDA...MOVING EAST AT 12 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 700 PM EDT. GUSTY
WINDS OF UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Oct 8, 8:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 PM EDT WED OCT 8 2008

GAZ163-090145-
CLINCH-
904 PM EDT WED OCT 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLINCH
COUNTY FOR STRONG WINDS VALID UNTIL 945 PM EDT...

AT 904 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLINCH COUNTY...OR 11 MILES
NORTHWEST OF FARGO...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 945 PM EDT. GUSTY WINDS UP TO
45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Oct 8, 9:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 PM EDT WED OCT 8 2008

FLZ020-022-090300-
COLUMBIA-HAMILTON-
1032 PM EDT WED OCT 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA
AND SOUTHEASTERN HAMILTON COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS
VALID UNTIL 1100 PM EDT...

AT 1032 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER COLUMBIA COUNTY...OR 13 MILES
NORTHEAST OF WHITE SPRINGS...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND THROUGH 1100 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Oct 8, 9:44 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 PM EDT WED OCT 8 2008

FLZ021-090315-
SUWANNEE-
1044 PM EDT WED OCT 8 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 1115 PM EDT...

AT 1044 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTHEAST OF LURAVILLE TO 12 MILES WEST OF BRANFORD...MOVING EAST AT
37 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
LURAVILLE...OBRIEN...MCALPIN...BRANFORD...WELLBORN AND HILDRETH
THROUGH 1115 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Local storm report, Oct 8, 10:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1141 PM EDT WED OCT 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     42 ENE ST. AUGUSTINE BE 30.00N 80.60W
10/08/2008  M40 MPH          AMZ472             XX   BUOY

            BUOY 41012 MEASURED A WIND GUST TO 40 MPH.

&&

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, Clinch

When
October 8, 11:00 PM EST to October 9, 11:00 PM EST
Where
Clinch County, Edith
Reported by
Trained Spotter
Coordinates
30.680, -82.550

A spotter measured just under 8 inches of rainfall in 24 hours.

Thunderstorm Wind, Echols

When
October 9, 8:45 AM EST
Where
Echols County, Statenville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.700, -83.030

The Echols County Emergency Management received several reports of trees blown down. Most of the damage was in the western part of the county.

Hail, Clinch

When
October 9, 10:43 AM EST
Where
Clinch County, 4.51 mi NE of Colon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.790, -82.560

Golf ball size hail was reported north of Fargo.

Tornado, Clinch

When
October 9, 10:43 AM EST
Where
Clinch County, 4.51 mi NE of Colon
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
30.790, -82.560

A spotter reported a tornado north of Fargo. The circulation tracked east and snapped tree tops.

Hail, Clinch

When
October 9, 11:14 AM EST
Where
Clinch County, Argyle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.070, -82.650

Penny size hail was reported in Argyle.

Hail, Ware

When
October 9, 11:20 AM EST
Where
Ware County, 0.59 mi E of Millwood
Measured
0.88 in hail
Reported by
Post Office
Coordinates
31.270, -82.660

A postal carrier reported nickel size hail along Holly Lane.

Hail, Charlton

When
October 9, 11:30 AM EST
Where
Charlton County, 0.59 mi W of Homeland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.850, -82.030

Hail, Charlton

When
October 9, 12:00 PM EST
Where
Charlton County, Uptonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.900, -82.070

Penny size hail occurred in Uptonville. A power line was also blown down along Dixie Union Highway through Uptonville.

Hail, Bacon

When
October 9, 12:12 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.540, -82.480

Penny and dime size hail was reported at 405 West 11th Street.

Hail, Bacon

When
October 9, 12:15 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
1.75 in hail
Reported by
Public
Coordinates
31.540, -82.480

Golf ball to penny size hail was reported in Alma.

Hail, Bacon

When
October 9, 12:20 PM EST
Where
Bacon County, 0.69 mi N of Alma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.540, -82.470

Penny to dime size hail was reported at the corner of Dixon Street and West 12th Street. The time of the reported was approximated.

Hail, Appling

When
October 9, 12:45 PM EST
Where
Appling County, 4.03 mi NE of Prentiss
Measured
0.75 in hail
Reported by
Public
Coordinates
31.840, -82.350

The U.S. Highway 1 Convenience Store said a customer along Hatch Parkway North reported penny size hail. The time of the report was based on radar.

Hail, Camden

When
October 9, 1:10 PM EST
Where
Camden County, 0.91 mi NW of Colesburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
30.930, -81.710

Penny to dime size hail was reported in Colesburg. The time was based on radar.

Thunderstorm Wind, Camden

When
October 9, 6:05 PM EST
Where
Camden County, 0.91 mi SW of Tarboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.010, -81.810

A large tree was blown down in Tarboro and power was out in the local community. Trees were also blown down in Dover Bluff.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133922, 133616, 133605, 133615, 133606, 133607, 133608, 133609, 133610, 133611, 133612, 133613, 133614, 133617.